Roaccutane: Wonder or blunder drug?

One mother’s horrifying story about anti-acne drug Roaccutane/Accutane

roaccutane-totally4women-300x200Well, in my experience it has been a living nightmare and not to be recommended under any circumstances, but others have nothing but praise at its success.

This drug, active ingredient isotretinoin, has now been withdrawn by the manufacturer in the USA (it can only be obtained over the internet) and in the UK you cannot be prescribed this drug by your GP – it has to be issued by a specialist. A lot of people who have taken this drug have had fantastic skin results; some people are willing to try anything and feel the side effects are potentially easier to cope with than the acne.

The drug was originally used as a chemotherapy drug for cancer patients. Over the years physicians realised that all the patients taking this drug had fabulous clear skin, but also that the drug was actually too dangerous because losing your mind is not an acceptable side effect!

Most doctors stopped prescribing it, but, with a bit of tweaking, pharmaceuticals company Roche put it on the market under the name Accutane in the USA and Roaccutane in the UK. Marketing a drug for children and young adults with spots that was judged too dangerous to prescribe to cancer patients just to make money is beyond careless; it is downright unacceptable.

Alison’s story

At the age of 13 my son – a healthy and happy teenager fast approaching puberty who lacked a little in confidence and had a somewhat nervous nature – started to develop normal spots on his face. This in no way made him self-conscious or depressed. A routine visit to the specialist in 2012 for his irritating eczema resulted in him being offered antibiotics for his few spots.

After three different courses of antibiotics and no changes to his complexion the specialist suggested he try the last resort drug! Looking back we were not at the last resort stage by any means. A recent BBC3 documentary (see clip below) said that there should be about 16 other options offered before this medication, including laser treatment.

We were told that this would be a six-month short course which would get rid of them all! This sounded good to both of us. BUT, we were then also told that, as with all medication, there can be side effects and that it would possibly make his lips and nostrils dry and there was a possibility of mood swings and suicidal thoughts.

You can imagine that my ears pricked up and I expressed concern, especially as my son already suffers with anxieties from time to time. I was told not to worry as they would ask our GP if my child would be ok to take this drug before they proceeded.

Before letting anyone commence a course of these tablets the patient has to be counselled by the specialist. Our ‘counselling’ included a pamphlet the hospital gave us which focussed on girls taking the drug, so, stupidly, we didn’t read it properly.

The doctor gave his approval, saying that the patient was in a stable phase at the moment and would be suitable to take this treatment, as long as he was well monitored. As most people do, we took our GP’s advice and put our trust in the professionals. Bad move, mother…

Exactly eight weeks later my worst nightmare started.

“My brain is mashed mum, my brain is all wrong, help me I’m going mad, please get me out of my head.”

We raced to the doctors, immediately stopped taking the so called wonder drug and there began our horrific journey.

Psychologist assessments, physicist appointments, meetings with specialists and doctors, education welfare, teachers, etc. over and over again. “I can’t go on like this mum, just kill me, this is never going to end.”

We have had aggression, major anxieties, agoraphobia, violence, depression, tears and sadness; the list goes on. Four or five months off school, many sleepless nights, a heart breaking reality check that this may be a forever situation. His personality changed dramatically, and his entire life was spinning out of control.

I have learnt so much about this drug. The guilt and upset I carry with me every day – I don’t think it will ever leave.

Trying to move on

An update on my now 14-year-old son: eight months after the drug was prescribed he is back at school almost full time. He quite regularly has very low days where he cannot face people and situations but, ultimately, we are getting there. We don’t know the extent of the damage these chemicals have done to him yet, and only with the passing of time will we see any other side effect that may or may not become apparent.

People tell us not to seek out information on the internet when it comes to medical conditions, but I really wish I had. Can you believe that this product is still being prescribed, when there is so much information warning against it?

Many hundreds of families have taken Roche to court over the terrible side effects but Roche still say there is no proof that they are caused by Roaccutane. Only recently a beautiful young girl in Cheltenham took her own life, reportedly due to the effects of Isotretinoin. She was definitely not the first and, if this is allowed to go on, won’t be the last.

  • Alison’s story is a nightmare for any parent, because all we want is the best for our children.

    Five years ago my then 12 year old had the most dreadful acne all over his face, neck back and upper arms. His father and his aunt had the most dreadful acne through-out their teens,twenties and thirties which had lead to dreadful scarring. My son had obviously inherited this. He was not a confident boy and had low self esteem (although taking up the drums helped a lot).

    I took him to see a dermatologist who gave me the full low down of the side affects of Roaccutane, including the worst case scenarios of depression and in some cases suicide and gave me the statistics (at that time). The upside was that this drug would clear up the acne, but there were risks and also it might take more than one round of treatment.

    It is a monumental decision to put your child on a drug that had these possible side affects and try and weigh them against his current emotional state because of the acne. These were not a few spots, he was covered.

    There was no counselling involved, only the information provided by the dermatologist. I decided to put my son on the drug and monitored him. I spoke to all his teachers and others that came into daily contact with him, told them what was happening and asked them to look out for any unusual behaviour that my son may subsequently demonstrate.

    It was a worrying time and my son was, thankfully, not one of the statistics that would develop depression or worse. In fact the only side affect he had was a very dry mouth and lips.

    All drugs, even over the counter drugs, have side affects and as the mother also of a disabled child, who has been on a medication for many years, all I can recommend is that, one gathers as much information as possible, from drug companies, doctors, self help groups, patients and charities so that we can make as informed a decision as possible. But, yes, as a parent we can and do feel guilty over decisions we make for our children, its called ‘Caring’.

  • ann foley

    I put my 21 year old daughter on Roaccutane when she had bad spots, and although it cleared them up quite quickly, she had to go back on two more courses of the drug over the years until she was completely clear. She never had any bad reactions to it, and is now married and the mother of two lovely children. Perhaps the difference here was that she was older when she first started taking Roaccutane?